I have received hundreds of emails from people complaining of loss of muscle strength associated with the taking of statins. At times this feeling of weakness is so profound that ordinary tasks requiring the upright posture become increasingly difficult to perform.
Odd jobs about the house now produce a curious fatigue. Use of a stepladder has become a challenge - the first trip up the three steps might be normal but every additional trip up the few steps becomes increasingly difficult.
Associated with this weakness is an instability resulting in balance loss and an unusual tendency for a staggering gait due to lack of muscle coordination. One must now focus on walking. It is as if one has to relearn what previously had been automatic. You have become a toddler again.
Stairs now have become very demanding, requiring a firm grasp on the rail with one or both hands to help pull yourself along. Keeping up with your spouse while shopping is suddenly difficult. You now hasten to get your own cart in the supermarket to serve as your walker.
Most of these victims have reported this limitation to their doctor, who after testing arm and leg strength against his own, offers no more than a reminder that you are not 50 anymore and you have to expect this.
Some doctors may do a blood creatine phosphokinase (CPK) test, with normal findings, corroborating their "getter older" statement as they reassure you that your muscles are fine and perhaps you need some graduated exercises.
You pay the bill and return home despondent, unconvinced with the assessment. This is not old age - not to develop in just 6 months? You never had any problems until you took that statin.
Sitting down or lying on a couch is now your favorite body position. You have heard about peripheral neuropathy associated with statin use - the World Health Organization even warned of this and the package insert mentions statins might cause burning pain, unpleasant tingling or even numbness and inability to feel hot or cold but you have none of these, just muscle weakness. What then?
You are not alone. I have read hundreds of reports very similar to this and my own case of muscle dysfunction comes very close to this. In every case the symptoms of weakness came on after statins were started.
My research of the relevant literature had turned up two very likely mechanisms of action whereby statins can induce this effect and in both the symptoms tend to persist despite cessation of the offending statin.
The first of these is the recently described effect of statins on the neuromuscular junction. Lrp4 has been identified only in this past year as the "missing link" in activating the nerve and muscle interface (see Related Articles for link).
A neuromuscular junction is involved in every muscle motion we make from eye movement, to getting out of bed to the finest movement of our fingers. Before any muscle contracts it must be stimulated to do so by a nerve.
Lrp4 is a form of LDL cholesterol and as such is subject to the same depletion by statins as any other cholesterol, giving a possible explanation for loss of muscle strength. In the absence of Lrp4, no longer can the nerve stimulus connect to the muscle receptor.
So this problem is due to failure at the neuromuscular junction. The muscles themselves are fine and contract with direct stimulation as from needle electrodes and all muscle tests are normal - enzymes, biopsies, the lot.
The other cause has to do with failure of the energy equation of the muscle due to mitochondrial failure and loss of one or more of the normal functions of glycolysis, oxidative phosphorylation and beta oxidation.
The cause is mitochondrial mutations. Statins block our most important anti-oxidation system, that of CoQ10. As a consequence our mitochondria become excessively exposed to oxidation in the form of highly energetic particles known as reactive oxygen species (ROS). Mutations result and with progressive exposure to oxidation, mitochondrial failure is inevitable.
The symptoms are those of muscle weakness, easy fatigability and chronic tiredness depending upon the muscles involved. Tests are available to help with the diagnosis of this condition but they are complex and costly and must be done by those expert in mitochondrial and muscle function.
Treatment of these two conditions has not as yet been formalized - even the diagnoses remain to be formalized. Often they persist despite cessation of statins. Since this disease is only now being identified, traditional medicine has little to offer. Researchers are finding promise in the use of nutritional supplements, particularly those known to be involved with mitochondrial maintenance and mitochondrial genesis.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
Books From Amazon
Over 12,000 reader posts: